Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 27, 2008, 3:10 PM EST for Bland County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Dec 28, 2008, 12:00 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 3:10 PM EST (20:10 UTC)
- In effect from
- Dec 28, 2008, 12:00 AM EST
- Expired
- Dec 28, 2008, 7:05 AM EST
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 437 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 272010 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EST SAT DEC 27 2008 ...STRONG SOUTHWEST WINDS TONIGHT AND EARLY SUNDAY... .A COLD FRONT WILL APPROACH THE REGION AND MOVE THROUGH OUR AREA SUNDAY. IN ADVANCE OF THIS FRONT...GUSTY SOUTHWEST WINDS CAN BE EXPECTED. VAZ007-010-WVZ042-280500- /O.NEW.KRNK.WI.Y.0030.081228T0500Z-081228T1400Z/ TAZEWELL-BLAND-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLAND...BLUEFIELD 310 PM EST SAT DEC 27 2008 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SUNDAY. SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH TONIGHT AND WILL GUST TO AS HIGH AS 40 TO 50 MPH. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HYSELL
2 follow-up statements
000 WWUS71 KRNK 280454 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1154 PM EST SAT DEC 27 2008 ...STRONG SOUTHWEST WINDS TONIGHT AND EARLY SUNDAY... .A COLD FRONT WILL APPROACH THE REGION AND MOVE THROUGH OUR AREA SUNDAY. IN ADVANCE OF THIS FRONT...GUSTY SOUTHWEST WINDS CAN BE EXPECTED. VAZ007-010-WVZ042-281300- /O.CON.KRNK.WI.Y.0030.081228T0500Z-081228T1400Z/ TAZEWELL-BLAND-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLAND...BLUEFIELD 1154 PM EST SAT DEC 27 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY. SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH TONIGHT AND WILL GUST TO AS HIGH AS 40 TO 50 MPH THROUGH MID MORNING SUNDAY. A WIND ADVISORY MEANS WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 281205 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 705 AM EST SUN DEC 28 2008 VAZ007-010-WVZ042-281315- /O.CAN.KRNK.WI.Y.0030.000000T0000Z-081228T1400Z/ TAZEWELL-BLAND-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLAND...BLUEFIELD 705 AM EST SUN DEC 28 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WIND GUSTS OVERNIGHT AND EARLY THIS MORNING HAVE GENERALLY BEEN LESS THAN 30 MPH. A FEW LOCATIONS HAVE SEEN WIND GUSTS TO NEAR 40 MPH. NOW THAT SHOWERS HAVE MOVED INTO THE AREA...WIND GUSTS SHOULD DROP DOWN SOME. WHEN THE COLD FRONT COMES TROUGH THE AREA BETWEEN 1000 AM AND NOON...THE WINDS WILL SHIFT TO THE WEST AND MAY GUST TO AROUND 40 MPH FOR A BRIEF PERIOD. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 12:35 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 27, 12:35 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EST SAT DEC 27 2008 .SYNOPSIS... WEAK HIGH PRESSURE AND COOLER TEMPERATURES WILL HOLD ON OVER THE AREA MUCH OF TODAY...ESPECIALLY IN THE PIEDMONT...THEN GIVE WAY TO WARM SOUTHWEST WINDS TONIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL MOVE THROUGH ON SUNDAY. HIGH PRESSURE WILL BUILD BACK INTO THE MID- ATLANTIC AREA MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... VISIBLE SATELLITE PICS INDICATE LOW CLOUDS PREVALENT EAST OF THE BLUE RIDGE. MOIST LOW LEVEL SOUTHWEST FLOW SHOULD KEEP CLOUDS AND COOLER TEMPERATURES IN PLACE THROUGH THE AFTERNOON AS FORECAST SOUNDINGS SUGGEST. MEANWHILE...SKIES HAVE CLEARED IN THE WEST AND WITH STRENGTHENING SOUTHWEST LOW LEVEL JET IN ADVANCE OF AN APPROACHING UPPER LEVEL SHORT WAVE...KEPT VERY WARM HIGHS IN PLACE WITH A RECORD HIGH ANTICIPATED AT BLF. AS FOR PRECIP...12Z SOUNDINGS FROM RNK AND GSO BOTH SHOW SHALLOW MOISTURE BELOW 5K FEET. 12Z NAM FORECASTS INCREASING ISENTROPIC LIFT INTO THE NC PIEDMONT AFTER 18Z...BUT WITH SHALLOW MOISTURE...LOWERED POPS OF MEASURABLE PRECIP AND CHANGED PRECIP TO DRIZZLE. I EXPECT TEMPS TONIGHT TO BE NEARLY STEADY FOR ALL BUT THE FAR WEST...AND THEN RISING AT SOME POINT WHEN THE RESIDUAL WEDGE FINALLY BREAKS. I HAVE POPS INCREASING LATE IN THE FAR WEST...AND ALONG THE BLUE RIDGE WHERE THERE IS SOME UPSLOPE FLOW. MAIN CONCERN TONIGHT IS THE POTENTIAL FOR STRONG WINDS TO MIX TO THE SURFACE IN THE SW MTNS OF VA AND PERHAPS THE HIGHER RIDGES OF SE WV AND EVEN ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA. FOR NOW...I HAVE WIND GUSTS IN TAZEWELL COUNTY VA AND SMALL PORTIONS OF MERCER COUNTY WV ABOVE 40 KNOTS WHICH WOULD WARRANT AN ADVISORY. WILL CONTINUE TO ADDRESS IN THE HWO AND ALLOW ANOTHER MODEL RUN AND NEW SET OF DATA FOR THE DAY SHIFT OT ANALYZE. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... LOOKING AT THE FRONT MAKING IT INTO THE WRN CWA AROUND 12Z SUNDAY...THEN MOVING EAST OF THE CWA BY LATE IN THE DAY. APPEARS THE THREAT OF SHOWERS WILL BE GREATEST IN THE MORNING ACROSS THE WRN CWA THEN SPREADING INTO THE PIEDMONT IN THE AFTERNOON. THE STRONG SW LL AHEAD OF FRONT MAY CAUSE THE SHOWERS TO PRODUCE DECENT GUSTY WINDS ACROSS THE BLUE RIDGE AND POINTS EAST. THREAT OF THUNDER LOOKS MINIMAL AS MAIN INSTABILITY AXIS STAYS SOUTHEAST. OVERALL QPF IS EXPECTED TO BE LIGHT WITH HEAVIER AMOUNTS IN SOUTHERN COUNTIES WHERE SOME DYING CONVECTIVE ELEMENTS COULD MOVE IN. BUT MOST AREAS WILL SEE LESS THAN A QUARTER INCH. TEMPS SUNDAY TRICKY AND ATM...THINKING THE MAV MOS MAY BE THE WAY TO GO AS GOOD WA AHEAD OF FRONT OUT EAST PUSHES TEMPS UP FROM A MILD START. IMPEDING FACTOR WILL BE CLOUD COVER AND SHOWERS IN THE AFTERNOON. SUN NIGHT-MON NIGHT... LOW LL WINDS SHIFT TO THE WEST AND NORTHWEST AS SFC HIGH PUSHES INTO THE TN CLY. MEANWHILE UPPER LEVEL FLOW WILL REMAIN SOUTHWEST AS TROUGH SHIFTS INTO THE TN/OH CLY. THIS WILL SLOW THE FRONT DOWN A BIT ACROSS THE ERN PART OF NC INTO GA. LEFT CHANCE OF SHOWERS IN ACROSS THE SOUTHEAST SUN NIGHT. 5H FLOW WILL BEGIN TO FLATTEN MON NIGHT AND EXPECT A RETURN TO SEASONAL TEMPS AFTER THIS BRIEF WARM SPELL. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AS PER HPC EXTENDED DESK DISCUSSION THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE MIDDLE OF NEXT WEEK WITH A TRANSITION TO ZONAL FLOW ACROSS THE CONUS. THIS SHOULD ALLOW FOR SEVERAL FRONTAL PASSAGES BUT AN ABOVE NORMAL TEMPERATURE REGIME. HIGH PRESSURE CENTERED OVER THE SOUTHEASTERN U.S. TUESDAY SHOULD PRODUCE HIGHS INTO THE 50S ACROSS MOST OF THE AREA...PERHAPS UPPER 40S FAR NW. A FAIRLY WEAK SHORT-WAVE AND ASSOCIATED LOW PASSES BY IN THE NORTHERN STREAM LATE TUESDAY INTO EARLY WED DRAGGING A BOUNDARY ACROSS THE AREA WITHOUT MUCH IN THE WAY OF PRECIPITATION. SURFACE HIGH PRES THURSDAY WITH SOMEWHAT COOLER AIR. 12Z ECMWF MODEL HAS BACKED OFF CONSIDERABLY ON THE STRONG AMPLIFICATION SHOWN THE 00Z AND YESTERDAY MODEL RUNS...GFS SHOWS MORE DIGGING ENERGY IN THE CENTRAL PLAINS WITH A CLOSING OFF LOW OVER THE MIDWEST AND RAPIDLY SWINGING TO THE NORTHEAST COAST EARLY SAT. DEX IS THE MOST AGGRESSIVE WITH A MORE AMPLIFIED TROUGH OVER THE OH VALLEY AND SURFACE LOW DEVELOPMENT OVER SE VA LATE FRIDAY. NEEDLESS TO SAY THE UNCERTAINTY IS VERY HIGH AMONG THESE POTENTIAL SOLUTIONS. IN THE EXTENDED RANGE...BOTH HPC AND PC MENTION BUILDING HEIGHTS OVER THE NORTH ATLANTIC BEYOND DAY 7 WITH A MORE NEGATIVE NA-LOOKING CONFIGURATION LEADING TO AT LEAST A FLAT TROUGH OVER THE EASTERN U.S. ALTHOUGH AGAIN UNCERTAINTY REMAINS HIGH. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SATELLITE IMAGES SHOW EXTENSIVE LOW CLOUDS EAST OF THE BLUE RIDGE. WITH MOIST LOW LEVEL SOUTHWEST FLOW TO PREVAIL TODAY...EXPECT IFR CIGS TO CONTINUE AT DAN THROUGH THE AFTERNOON AND NIGHT. LYH MAY SEE AN HOUR OR TWO OF BRIEF CLEARING THIS AFTERNOON...AND ROA SHOULD HAVE A FEW HOURS OF CLEARING THIS AFTERNOON BEFORE CLOUDS AND IFR CIGS REFORM EARLY THIS EVENING/LATE THIS AFTERNOON. AT LWB...LOW CLOUDS ARE EXPECTED TO RETURN AFTER SUNSET TONIGHT WITH MOISTURE RETURN. AT BLF...VFR CONDITIONS ARE ANTICIPATED UNTIL FRONT ARRIVES MID MORNING SUNDAY WHICH WILL BRING LOW CLOUDS AND SHOWERS FOR A FEW HOURS. ANOTHER AVIATION CONCERN TONIGHT WILL BE STRENGTHENING SOUTH/SOUTHWEST WINDS IN ADVANCE OF THE APPROACHING COLD FRONT. BLF WILL LIKELY SEE GUSTS IN EXCESS OF 30 KTS OVERNIGHT. THE IFR TO MVFR CONDITIONS WITH THE FRONT SUNDAY WILL BE FOLLOWED BY VFR CONDITIONS SUNDAY NIGHT THROUGH WEDNESDAY. && .CLIMATE... RECORD HIGH TEMPERATURES FOR SATURDAY 12/27: BLUEFIELD: 62 IN 1959 BLACKSBURG: 65 IN 1971 DANVILLE: 77 IN 1982 LYNCHBURG: 71 IN 1971 ROANOKE: 69 IN 1984. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/PH NEAR TERM...JJ/PH SHORT TERM...JS LONG TERM...PC AVIATION...PH CLIMATE...
Hazardous weather outlook, Dec 27, 5:14 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 514 AM EST SAT DEC 27 2008 NCZ002>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-WVZ044-281015- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE- 514 AM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ011-012-015-WVZ043-045-281015- ASHE-WATAUGA-GILES-WYTHE-GRAYSON-SUMMERS-GREENBRIER- 514 AM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SOUTHWEST WINDS WILL BE INCREASING AHEAD OF A COLD FRONT. THE WINDS COULD GUST AS HIGH AS 40 TO 45 MPH ACROSS THE HIGHER TERRAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SOUTHWEST WINDS COULD GUST AS HIGH AS 40 TO 45 MPH ACROSS THE HIGHER TERRAIN SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-WVZ042-281015- TAZEWELL-SMYTH-BLAND-MERCER- 514 AM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SOUTHWEST WINDS WILL BE INCREASING AHEAD OF A COLD FRONT. THE WINDS COULD GUST AS HIGH AS 45 TO 50 MPH ACROSS THE HIGHER TERRAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SOUTHWEST WINDS COULD GUST AS HIGH AS 45 TO 50 MPH ACROSS THE HIGHER TERRAIN SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.